I should have gotten to this sooner, but I’ve actually been waiting for all the immediate side effects of chemo to wear away and I think they’re finally gone. Now I’ll explain what happened, but please keep in mind, this was only my experience, and others will likely experience slightly different side effects from chemo treatment.
Day of chemo, I was only a little weary, I’m fairly certain more due to the fact I hadn’t slept soundly the night before due to worries over getting to the VA on time to do lab work before the treatment. The next day and the one following (Weds and Thurs), I was much more weary, particularly on Wednesday. I think I spent most of the day in bed, making intermittent efforts to rise and do something at my computer. I’d get up, fiddle around a little bit, then be back in bed within two hours. I did this several times throughout the day on Wednesday, though Thursday was slightly the opposite. I may have spent about half of my usual waking hours in bed on Thursday, and finally began to feel more energetic and like writing by that evening. Friday, the draggy feeling was almost completely gone, certainly not strong enough to send me back to bed. I napped, but I do that about two or three days a week anyway, and the only difference was that I slept for three hours instead of about one.
I experienced very little nausea. On Wednesday, I took one of my 24-hour antinausea pills just to make sure I didn’t get sick, but I never got more than a vague feeling of queasiness. I was able to eat normally, have cups of very sweet hot chocolate, and did not vomit. Thursday, I didn’t take an antinausea pill at all, had the same vague feeling of queasiness, and ate normally without anything worse than the queasiness. Friday, I had a little queasiness, but it wasn’t as strong as previous days, and it did nothing to interfere with my appetite or what I ate.
What I did get was a constant headache. I woke up with it on Thursday, and I attributed it to being dehydrated, because I certainly hadn’t drunk enough the previous day to flush my system of the chemo drugs as I’d been advised to do. Sleeping all day definitely interfered with that goal. The headache didn’t go away even though I went through a pitcher and a half of my favorite caffeine free herbal tea and avoided all caffeinated products. It continued through the weekend and didn’t fade until the following Monday or Tuesday. It was not an excruciating headache, but it settled in the front of my head and even aspirin didn’t do anything to alleviate it. I think now it may have been one of the side effects of the chemo treatment, but haven’t read through my information packet again yet to see if such is listed. Will do that probably tomorrow and try to remember to update this post with what I find.
The information on Chemo I received in my hands and was given verbally at the hospital before treatment included conflicting information on how my bowels may be affected as well. There’s no middle ground with this. Options are diarrhea or constipation. Possibly both. I was afflicted with the first from the Friday following my first treatment through the week following, with one excruciatingly painful evening spent on Sunday of that first weekend when I experienced incredible pain in my hips, which proceeded to climb my spine and fill my thigh bones. I could not for hours figure out what the issue was—I didn’t feel a need for a bowel movement, and all other bodily functions including eating did nothing to alleviate the pain or to cause it to worsen. Not even aspirin got rid of this pain. It began at about three or four in the afternoon and lasted until approximately nine at night and did not begin to decrease until I finally felt a need for a bowel movement and ended up spending the next hour in the bathroom doing so. It was, thankfully, not repeated the remainder of the week.
And, I literally just combed a hand through my hair and ended up pulling out a great deal more than comes out naturally, so I think I’m already starting to lose my hair. According to all the information I received from the Oncologists, both verbally and in writing, hair loss is pretty much guaranteed, it’s just a matter of when. If I lose it now . . . oh, well. That’s the least of my concerns, though I’ll miss my grey hair.
Updated to add: I looked at the information I have for my chemo medications, and neither listed headache as a side effect. Next step is to read through the information I received with my pills. Will get to that by next week.